Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Withdrawal - help me

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:28 AM in Pain Medications
My GP is trying to take me off MS Contin 15 mg at a time cold turkey now that I have some pain relief and am functioning fairly well. Is this actually possible? Has anyone done this?

What bugs me is I have minimal pain on them and I think he wants me in more pain. Frustrating.



  • I read it more like this. This doctor would like to wean you off this very strong medication because of it's extremely addictive nature? How long have you been on it? Do you have a surgery in your future? I haven't ever been on this particular drug though thank goodness. I doubt that any doctor wants any patient in pain. I wish you all the best!
  • What exactly is the doctors method for you stopping this med?
    If he is saying, no more, stop now, then you need to talk to him about a more humane approach. Generally it is best to taper the dosage down. Going from 15mg down to zero would hopefully entail some step down before you completely quit.

    Some doctors do not get this part. A lot depends on how long you have taken it. A lot depends on the treatments you are on that have lowered your pain. If you still have pain then this may be the incorrect move, but???
    More details please.
  • Thank you. I have a big mistrust for doctors after 10 years of illness. He may not want me to be on this strong a dosage of the med but I find they tend to work with test results too much and not how patients feel. I am worried but should think positive like you.
  • Ty Wrambler,

    I do realise I should post more details.

    4 years ago I started with 30 mg of ms contin twice a day for chest pain. I had my ribs cut open for a surgery and still often get inflammation in the area and need to keep on pain meds.

    2 years ago when my back flared up into existance he increased the dose to 45 mg twice a day. 8 months after that he increased it again to 60 mg twice a day and in 6 month increments he kept going till 90 mg twice a day.

    He says it only comes in 15 mg tablets so that is the only way to decrease things.

  • OK, now I got you! Hey, I'm lost on if the 15mg taper is too quik or not! I never got past Norco and I hope I don't!
    I work with a guy who had open heart 20 years ago and said his still hurts, bummer... Everybody is different.
    Sorry, I'll go away now :(
  • Perhaps the GP isn't comfortable prescribing narcotics for a long time anymore, I'm guessing. Or maybe he wants to try something else. You need to go in and have a talk with him to find out the reason behind this. If he stopping everything then you can consider asking for a pain mgt. referral.
  • Rae,

    I have had some of the same issues. Before my spinal fusion surgery I was on a drug called Kadian, which is a slow release morphine. I go to a pain management 'specialist' and I use that term loosely. My surgeon suggested that I get off the Kadian before surgery because it would be too hard to manage my pain after surgery. I basically did this on my own. I was taking 120 mg twice a day and I asked my doctor to switch me down to 60mg twice a day (this was done with no problems) and then I asked to be dropped down to 30mg twice a day. I went through severe withdrawals. Muscle craps, vomiting, chills and shakes, diarrhea and erratic behavior. I am surprised that my husband and I didn't get a divorce. Fortunately he questioned if this is what was happening. My husband called the so-called specialist and had a fit and they put me back on the 60mg. So the moral to the story is question, question and question some more. My latest fiasco was that oxycodone was no longer available. I called my doctor's office on Monday night because I was out and could not get my script filled. I called them everyday asking what they were going to do. I can't believe that they didn't know this. Well, they finally called me back on Thursday and said that they would have to call in 7.5 mg Percocet down from my 15mg oxycodone. I had serious questions as to whether or not this would take care of my pain (it doesn't) but they said they would give it a try anyway. As most of you probably know it is a class C drug and can not be called in. Unfortunately I didn't know about this until I drove down to my pharmacy and they told me. They were very surprised that my specialist didn't know better. Well, their office is closed on Friday so I had to go the weekend without my meds. I know that some of you have had to go through this, not fun. Now I find out that my MS-contin is not available because of a recall. I have a call into my doctor's office, but don't expect much help from them seeing as it is Thursday. Sorry that this is such a long post, but I want to drill the fact home that there are SOME doctor's that don't seem to have their patient's best interests in mind. In my town there is only one other pain management specialist that I can go to with my insuranc and there is a three month wait for new appointments. I am thinking that I will go ahead and put my name in anyway.
  • Hey - no problem.

    My thoughts is the more brains in on a problem the better. I tried to decrease my dose by 15 mg this morning and besides feeling more pain got violent itching, like bugs crawling all over.

    Never ever thought I would be dependent on drugs for functioning. I hope and pray this doctor will wait till after the huge surgery I have coming.

    Take care Wrambler
  • You poor dear. Sounds like your husband is totally on the ball when it comes to your health.

    We have a pain management doctor in town. (I use that term loosely). I saw him once and he said I needed to be on 3000 mg of Neurontin and then could get off the morphine.

    Well the Neurontin was a hellish experience. He said if I did not do his thing I did not need to come back so found another an hour and a half away. He has given me some shots that have helped me get to this point but has not even mentioned the morphine.

    My thought is to get through the removal of my cancerous kidney and then worry about withdrawal. Hopefully I can convince him of that.

    Life is a trial sometimes but I am too nosy to give up yet.

  • in 30mg purple tablets...three times a day for the past year along with 10mg oxycodone IR 2/day for breakthrough

    after my fusion 7 weeks ago and my visit with PM yesterday, he's taking about maybe wanting to begin to "adjust" my medication next time..but I'll see if I can cut back a little as I go now in order to stockpile a little (just in case)
  • I love how docs tell you not to stop taking your meds and then don't even TRY to work it out when these recalls hit. I JUST went through this. I'm not dependent so I didn't have any
    withdrawals but the pain was intense and I was losing my mind for 5 days while I played "monkey in the Middle" with the docs office and the pharmacy. Guess who came out looking like a drug seeker? Just trying to be able to function and get my meds is like being on trial for some secret crime...

    I really think if you are getting all itchy and feeling like that you should be in a detox or at least closely monitored. This is nothing to mess around with. I'm sure you know that but does the "specialist"?

    Its crazy how much these so called specialists DON"T know...
  • It's possible but you probably shouldnt be lowered quickly. 15mg a month maybe, but even that may be too fast. The best thing to do is get switched to methadone and lower from that, or even get put on suboxone and lower from that.
Sign In or Register to comment.